Medication Induced Yawning – Drug Literature Question
I get a lot of unique questions as a clinical pharmacist. A question I received recently was about the possibility of medication induced yawning. With now years of experience under my belt, I’ve definitely become comfortable with saying, “I don’t know”. Acknowledging that you don’t know something is the first step to learning something new. Of course you always want to give the person asking a medication question an answer, so like anyone else, I go do some research.
Here’s a few questions I always think about when patients or providers ask me a question about the possibility of a unique side effect.
- How long has this been going on? Timing is the easiest thing to take a look at and often times the one that makes the most sense.
- Are there precipitating factors? In this scenario, does the yawning get worse following taking a medication? Does yawning get worse or better when not taking a medication? Having patients track symptoms in a log can be incredibly helpful.
- In correlation with precipitating factors, is there a particular time of day that the symptoms are better or worse?
- Is the patient on any uncommon medications that may require further research? In addition to that, are they on any unusually high doses.
- Medical reasons I usually leave to the medical provider, but if I see something that may have been overlooked, I do inquire about that.
In this scenario, the patient was not on many medications and I didn’t feel as if it was medication induced. In review of the literature, there were some drugs that have been associated with excessive medication induced yawning including opioids, benzodiazepines, and antidepressants – none of which seemed to match up with what the patient was on. Reference
Enjoy the blog? So do over 4,000 caring healthcare professionals – Follow the blog and get my free gift: 30 medication mistakes – 6 page PDF